Alert archive / North Carolina / Tornado Warnings in 2024
Tornado Warning 6, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Apr 3, 2024, 2:46 PM EDT for Warren County, North Carolina. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2024, 2:46 PM EDT (18:46 UTC)
- Expired
- Apr 3, 2024, 3:00 PM EDT
- In force
- 14 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 100 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 12:38 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -461 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539
WFUS52 KRAH 031846
TORRAH
NCC185-031915-
/O.NEW.KRAH.TO.W.0006.240403T1846Z-240403T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
246 PM EDT Wed Apr 3 2024
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Northern Warren County in central North Carolina...
* Until 315 PM EDT.
* At 246 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Norlina, or near Warrenton, moving northeast at 45
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northern Warren County, including the following locations... Macon,
Wise, Lake Gaston, and Southpointe And Morningstar Marinas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3651 7790 3648 7791 3641 7816 3643 7823
3652 7826 3655 7821 3654 7790
TIME...MOT...LOC 1846Z 240DEG 40KT 3649 7812
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
AS1 follow-up statement
996
WWUS52 KRAH 031900
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
300 PM EDT Wed Apr 3 2024
NCC185-031910-
/O.CAN.KRAH.TO.W.0006.000000T0000Z-240403T1915Z/
Warren NC-
300 PM EDT Wed Apr 3 2024
...THE TORNADO WARNING FOR NORTHERN WARREN COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 700 PM EDT for central North
Carolina.
&&
LAT...LON 3651 7790 3648 7791 3641 7816 3643 7823
3652 7826 3655 7821 3654 7790
TIME...MOT...LOC 1858Z 240DEG 40KT 3657 7794
$$
ASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Apr 3, 2:29 PM EDT, 17 minutes earlier.
Area forecast discussion, Apr 3, 2:29 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 229 PM EDT Wed Apr 3 2024 .SYNOPSIS... Strengthening low pressure and a trailing cold front will move across and offshore the South Atlantic states today. Following high pressure build from central Canada to the Southeast through Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 220 PM Wednesday... Tornado Watch In Effect for Parts of the NE Piedmont and northern Coastal Plain through 7 PM... Water vapor satellite showed an upper level low just south of the Great Lakes Region, an associated trough lifting across the Southeast and a ridge stretching from the Desert Southwest to along the Rockies. Surface observations displayed a 992 mb low just north of the Triad, with a trailing cold front south across the foothills. Convection was developing ahead of the front near and just west of Highway-1, and convection is expected to increase across the broken line as the prefrontal trough moves east this afternoon. Conditions ahead of the trough have been primed for additional development, with surface dew point temperatures in the mid-60s and temperatures in the low 70s. The eastern half of central NC also has a large amount of 0-1 km and BL shear for better storm organization, and the possibility of damaging wind gusts. The left exit region of a 170 kt 250 mb jet will move across the northern half of the region this afternoon, and with all of the ingredients coming together, the best chance of severe weather and possible tornadoes will be across the northern Piedmont and northern Coastal Plain. The Tornado Watch remains in effect for parts of the NE Piedmont and northern Coastal Plain through 7 PM. Once the main broken line moves east out of the Coastal Plain later this afternoon, one last area of showers and thunderstorms may develop across the northern Coastal Plain early this evening before dry air fully engulfs the region and cold air advection commences. West to northwest wind gusts of 25 to 35 mph will diminish this evening, with mostly light winds expected overnight. Lows will drop to near seasonal normals tonight, with temperatures in the low to mid-40s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As of 123 PM Wednesday... Upper pattern: Anomalous cyclonic flow will ooze across the eastern US Thursday through Friday. Thursday: Forecast soundings suggest good mixing potential late Thursday morning into the afternoon period. Frequent wnwly gusts of 20 to 30 mph appear likely during this period. Dew points will dip into the mid to upper 20s as downslope drying continues. Despite the expected dry air and gusty conditions, rain on Wednesday should preclude the need for any fire weather statements Thursday. While dry conditions are generally expected, forecast soundings do indicate the potential for some light showers/sprinkles Thursday afternoon. Some elevated instability embedded within lingering low to mid-level saturation may provide enough ingredients to promote some light showers/sprinkles mainly across northern areas. Overall though, it should remain mostly dry. Temperatures on Thursday will struggle to reach the upper 50s to lower 60s. Overnight lows will dip into the mid to upper 30s. Given some expected residual stirring of the winds overnight, however, don't have concerns for widespread frost Thursday night. Friday: Similar setup on Friday with developing gusty wnwly winds in the late morning/afternoon. While guidance suggests gusts will be bit more subdued Friday compared to Thursday, given successive days of dry conditions, Friday will have to be monitored for potential fire weather concerns. Temperatures will remain cool with highs in the upper 50s/lower 60s during the day. Overnight lows will dip a bit more Friday night with some locations across the western/central Piedmont approaching freezing. However, forecast soundings do indicate that winds may not fully decouple which may preclude frost concerns. Regardless, will have to keep monitoring trends over next day or so. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 1100 AM Wednesday... Below normal temperatures expected through the weekend, then moderating back above normal early next week A very large upper low will sit off the Northeast US coast Sat/Sat night, then slowly drift eastward over the Northern Atlantic Sun/Sun night. Central NC will largely be situated under the upper trough, with weak s/w disturbances tracking through the area as they rotate about the parent low. NW flow will prevail over central NC Sat and Sun, with the sub-tropical ridge moving over the area Sun night/Mon, and remaining there through mid-week. At the surface, arctic high pressure meandering eastward through Ontario/Quebec Canada will ridge southward into the US, extending through the Southeast US by 12Z Sun. As the ridge drifts eastward and offshore Sun/Sun night, a secondary high may break off from the ridge and linger off the Southeast US coast through at least Tue. Another low pressure system will move eastward through the Plains early/mid-week, but there is a good deal of uncertainty wrt the evolution of this system and thus will hold off on specifics at this time. The weather should largely remain dry through the extended, however cannot rule out precipitation Tue/Wed as central NC sits under the northern periphery of the sub-tropical ridge with the low pressure system possibly approaching from the west. Sat night still appears to be the coolest in this part of the forecast, with lows generally in the mid to upper 30s. Some of the typically cooler, more sheltered locations could dip into the low 30s. Temperatures should moderate Sun-Wed as warm sly return flow into the area increases. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 130 PM Wednesday... MVFR conditions will continue at times through the afternoon as SHRA/TSRA develop and move east across the area. While most storms should exit east out of the area by 22Z, a few SHRA may develop across parts of the northern Coastal Plain through early evening. Strong up/downdrafts, reduced VIS, frequent lightning, large hail and gusty and erratic surface winds are possible near TSRA. Surface wind gusts of 20-30 kt will continue this afternoon, with LLWS developing overnight as surface winds diminish. VFR conditions are expected across all areas this evening through Thu, with westerly wind gusts to 25 kt redeveloping again Wed late morning. Looking beyond 18z Thu: Breezy west to northwest winds will diminish Thu evening, then redevelop again during the day on Fri. Otherwise, VFR conditions will continue through Mon. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...JJT SHORT TERM...Luchetti LONG TERM...KC AVIATION...JJT
Hazardous weather outlook, Apr 3, 1:40 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 140 PM EDT Wed Apr 3 2024 NCZ007>011-026>028-041200- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe- 140 PM EDT Wed Apr 3 2024 ...TORNADO WATCH 87 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Increased Fire Danger will be possible Thursday and Friday afternoon. Frost and light freezing conditions will be possible each morning Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>025-038>043-073>078-083>086-088-089-041200- Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 140 PM EDT Wed Apr 3 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is risk for severe thunderstorms this afternoon. Damaging wind gusts, hail, and an isolated tornado are all possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Increased Fire Danger will be possible Thursday and Friday afternoon. Frost and light freezing conditions will be possible each morning Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 3, 1:42 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
142 PM EDT Wed Apr 3 2024
NCZ007>009-024-025-031830-
Vance NC-Durham NC-Person NC-Granville NC-Orange NC-
142 PM EDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PERSON...VANCE...
NORTHEASTERN ORANGE...GRANVILLE AND NORTHERN DURHAM COUNTIES THROUGH
230 PM EDT...
At 141 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Rougemont, or 9 miles east of Hillsborough,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Durham, Henderson, Oxford, Hillsborough, Creedmoor, Butner, Kittrell,
Rougemont, Stem, and Stovall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM EDT for central North
Carolina.
&&
LAT...LON 3621 7839 3620 7840 3617 7847 3618 7849
3616 7850 3599 7897 3602 7911 3617 7911
3654 7879 3654 7838
TIME...MOT...LOC 1741Z 234DEG 41KT 3612 7894
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Apr 3, 1:55 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
155 PM EDT Wed Apr 3 2024
NCZ040-075-076-031845-
Lee NC-Chatham NC-Moore NC-
155 PM EDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MOORE...LEE AND
SOUTHEASTERN CHATHAM COUNTIES THROUGH 245 PM EDT...
At 155 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving northeast at 75 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sanford, Carthage, Goldston, Whispering Pines, Broadway, Robbins,
Cameron, Lemon Springs, Gum Springs, and Highfalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3524 7966 3541 7966 3568 7921 3574 7895
3561 7899 3558 7892 3530 7919 3524 7943
TIME...MOT...LOC 1755Z 241DEG 63KT 3538 7952
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
10Special weather statement, Apr 3, 2:23 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
223 PM EDT Wed Apr 3 2024
NCZ041-031930-
Wake NC-
223 PM EDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT WAKE COUNTY THROUGH 330 PM
EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Fuquay-Varina, or 12 miles southeast of Pittsboro,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Fuquay-Varina, Zebulon, RDU
International, Apex, Holly Springs, and Morrisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Torrential
rainfall is also occurring with this storm and may lead to localized
flooding.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM EDT for central North
Carolina.
&&
LAT...LON 3597 7842 3594 7839 3593 7837 3591 7835
3588 7829 3582 7825 3570 7848 3556 7884
3561 7899 3587 7891 3586 7883 3592 7881
3592 7876 3596 7871 3601 7870 3606 7864
TIME...MOT...LOC 1822Z 241DEG 31KT 3565 7897
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
10Special weather statement, Apr 3, 2:26 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
226 PM EDT Wed Apr 3 2024
NCZ009-010-031915-
Vance NC-Warren NC-
226 PM EDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VANCE AND NORTHERN
WARREN COUNTIES THROUGH 315 PM EDT...
At 226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Henderson, Warrenton, Norlina, Middleburg, Macon, Afton, Steele Creek
Marina & Campground, Kerr Lake, Wise, and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM EDT for central North
Carolina.
&&
LAT...LON 3651 7790 3648 7791 3645 7791 3628 7834
3635 7845 3645 7845 3655 7826 3654 7790
TIME...MOT...LOC 1826Z 240DEG 40KT 3639 7836
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ASSpecial weather statement, Apr 3, 2:37 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
237 PM EDT Wed Apr 3 2024
NCZ042-077-085-086-088-089-031930-
Scotland NC-Johnston NC-Sampson NC-Hoke NC-Harnett NC-Cumberland NC-
237 PM EDT Wed Apr 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SCOTLAND...
NORTHWESTERN SAMPSON...HARNETT...CUMBERLAND...WESTERN JOHNSTON AND
HOKE COUNTIES THROUGH 330 PM EDT...
At 236 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Pope AFB to near Laurinburg.
Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Laurinburg, Smithfield, Raeford, Lillington, Fort
Liberty, Clayton, Dunn, Angier, and Benson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM EDT for parts
of central North Carolina.
&&
LAT...LON 3467 7951 3519 7920 3517 7910 3524 7917
3534 7911 3555 7880 3552 7871 3580 7825
3577 7824 3495 7863 3487 7892 3492 7896
3495 7904 3483 7919 3484 7935 3476 7935
TIME...MOT...LOC 1836Z 236DEG 38KT 3532 7902 3474 7943
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 1:42 PM EDT | Special Weather Statement | RAH | Durham, Granville, Vance | 48 min |
| Apr 3, 1:55 PM EDT | Special Weather Statement | RAH | Lee, Moore | 50 min |
| Apr 3, 2:10 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance, Warren | 35 min |
| Apr 3, 2:23 PM EDT | Special Weather Statement | RAH | Wake | 67 min |
| Apr 3, 2:26 PM EDT | Special Weather Statement | RAH | Vance, Warren | 49 min |
| Apr 3, 2:37 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Johnston | 53 min |
| Apr 3, 2:47 PM EDT | Special Weather Statement | RAH | Franklin | 43 min |
| Apr 3, 3:00 PM EDT | Areal Flood Advisory | RAH | Franklin, Wake | 2 hr |
| Apr 3, 3:07 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Wake | 38 min |
| Apr 3, 3:26 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Halifax, Nash, Warren | 49 min |
| Apr 3, 3:30 PM EDT | Special Weather Statement | RAH | Franklin | 30 min |
| Apr 3, 3:36 PM EDT | Special Weather Statement | RAH | Johnston, Nash | 39 min |
| Apr 3, 3:45 PM EDT | Special Weather Statement | RAH | Nash | 30 min |
| Apr 3, 3:50 PM EDT | Tornado Warning | RAH | Halifax | 25 min |
Nearby
Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.